Illinois, 2022

Heat in Illinois, August 3, 2022

August 3, 2022 · NWS PAH · 16 events in 16 counties and zones

Another round of hazardous heat and humidity occurred, affecting all but the southeast corner from Massac to Hardin County. Afternoon heat indices peaked around 105 degrees.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Another round of hazardous heat and humidity occurred, affecting all but the southeast corner from Massac to Hardin County. Afternoon heat indices peaked around 105 degrees. Specific readings included 106 at Marion, 109 at Mount Vernon, and 108 at Carmi. The heat occurred under a strong southwest wind flow ahead of a cold front over the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 2:01 AM CST, 8 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 2:01 AM CST, 8 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
301 AM CDT Wed Aug 3 2022

.SHORT TERM...(Today through Friday night)
Issued at 300 AM CDT Wed Aug 3 2022

One more day of excessive heat is expected today. The high pressure
ridge axis shifts eastward over the course of the day, and we are
largely dry with highs in the lower 90s and dew points staying put
in the mid and upper 70s. This produces peak heat indices from
around 100 (east) to around 105 (west) so we look good on our
headline/SPS approach save for a slight/mainly collaborative
expansion eastward.

A cold front will drop south across MO/IL later today-tonight as a
long wave trof moves across the Great Lakes. While its dynamical
energy further north leads to a better/stronger storm threat there,
further south, it encounters our highly charged atmosphere. This
will promote thunderstorm development not only along its boundary,
but along its outflow. There is some model hint at an MCS like
southwestward development and subsequent propagation with a difluent
1000-500 MB thickness field here, but this convection may still
skirt our northwest. If any vort energy swirls out of this, as some
modeling hints, it would increase the risk for a strong/severe storm
as well. The marginal risk has thus understandably been expanded
into our northwest, and we won't be shocked to see a little further
such expansion if the models continue this trend.

Scattered-numerous showers/thunderstorms continue from tonight thru
the remainder of the week, as the boundary washes out and the
modeling keeps the pattern convectively noisy. At least more
clouds/pcpn mean a tamp down on the excessive heat indices for the
ending of the work week, as highs return to the 80s.

.LONG TERM...(Saturday through Tuesday)
Issued at 300 AM CDT Wed Aug 3 2022

The PAH forecast area will continue to be under an expansive ridge
of high pressure in the mid levels through the extended forecast
period. However, a very moist airmass will be in place, with
sustained southerly/southwesterly low level winds most of the time.
As an indication, surface dewpoints are forecast to remain in the
middle 70s through the period. This warm, soupy, and generally
uncapped airmass will continue to offer unstable conditions, and it
won't take much of a trigger to set off isolated to scattered
showers and tstms, mainly in the heat of the afternoons over the
weekend. Any weakness in the ridge could accomplish this. Heavy
rainfall rates will be quite common with any thunderstorm.

The medium range models indicated, with reasonable agreement, that
shortwave energy in the faster flow just to the north of our region
will result in mid level height falls and will push a surface cold
front into the region late Mon, and possibly through the region by
Tue. Based on how complete the fropa ends up being, the NBM supplied
healthy PoPs for Mon, and due to some timing differences at this
time frame, Tue also, and beyond.

It appears the models have now shown a slightly cooler tendency as
to high temps in the extended forecast period than previously. The
sun angle is indeed a bit lower this time of year. Expect upper 80s
to lower 90s for highs, except for middle 80s Tue with lingering
pcpn and clouds. Lows will continue to be in the tepid lower 70s,
except possibly upper 60s Mon night north of I-64.

&&

.AVIATION...
Issued at 300 AM CDT Wed Aug 3 2022

FEW-SCT bases that develop today should be largely behaved as high
pressure ridges across the terminals/vicinity. As its ridge axis
shifts eastward late today-tonight, a cold front dropping south
begins to bring impacts to our northwest FA. There is a signal for
an MCS-like or cluster of storms associated with this boundary, and
this should increase the chance of showers/storms overnight with
accompanying drops in flight restrictions. KCGI-KMVN are nearest the
activity and will have the highest chance of flight restrictions,
but eventually there should be similar trending with time further
south/east across KPAH-KEVV-KOWB as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-080>082-
     084-085-088-089-092-093.

MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>004.

&&
Hazardous weather outlook, Aug 3, 2:13 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
313 AM CDT Wed Aug 3 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
313 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorm chances increase again late this afternoon into
tonight. This will include a marginal risk of severe storms along
and west of a Wayne City, Illinois, to New Madrid, Missouri line.
The primary severe storm hazard will be damaging winds.

Heat indices of 100 to around 105 degrees are expected across the
Quad State this afternoon. Refer to the Heat Advisory and Special
Weather Statement for details.

Minor flooding will continue along the Little Wabash River at
Carmi.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are forecast Thursday and
Friday. Isolated to scattered thunderstorms can be expected
Saturday through Tuesday. Heavy rainfall and lightning will be the
primary hazards. Heat indices may exceed 100 in the western half
of the region over the weekend.

Minor flooding will continue along the Little Wabash River at
Carmi.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecasts and updates in case
their activation is requested.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heat. Local standard time, as filed.

Heat, Alexander

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Perry

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 3, 11:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050157, 1050158, 1050159, 1050160, 1050161, 1050162, 1050163, 1050164, 1050165, 1050166, 1050167, 1050168, 1050169, 1050170, 1050171, 1050172.